Allergic Reactions to Benzathine Penicilline
1790 patients from 11 countries were enrolled in a prospective international study to determine the incidence of allergic reactions to monthly intramuscular benzathine penicillin (penicillin G benzathine) injections to prevent recurrences of rheumatic fever. After 32 430 injections during 2736 patient-years of observation, 57 of the 1790 patients (3·2%) had an allergic reaction. 4 had anaphylaxis, an incidence of 0·2% (1·2/10 000 injections), all in patients over 12 years of age, and 1 patient died, a fatality incidence of 0·05% (0·31/10 000 injections). These rates are similar to those described for patients without rheumatic fever who receive short-term treatment with parenteral penicillin. Rheumatic fever recurred in 8 of 1790 patients (0·45%) who received benzathine penicillin prophylaxis compared with 11 of 96 (11 ·5%) who did not comply with treatment. Life-threatening allergic reactions are rare in patients on long-term parenteral benzathine penicillin to prevent recurrences of rheumatic fever; the long-term benefits of such prophylaxis by far outweigh the risk of a serious allergic reaction.
Wahi S, Bali HK, Wahi PL. Allergic Reactions to Benzathine Penicillin. Ind. Heart J 1989; 41:452.